Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


LONGEVITY OF REPLACEMENT THERAPY
Jan 18, 2001

Dear Dr. Bob,

First, thank you for providing such a wonderful service that helps so many of us that consistently read from this site. Not only do you personally give great advice but you have a wonderfully caring and humanistic side to you that not every physician possesses. My question is - I have read many times about the benefits of replacement therapies such as testesterone and procrit for those respective anemia and fatigue related problems. I myself have just began applying 10 mg of adrogel each day and must admit that I have not had as much energy or felt as good since I began HAART approximately 1.5 years ago. I am a 51 year old man , on triple nuke therapy ( Zerit, 3TC, Ziagen ) who has come from t-cell of 434 to current 686 and viral load of 343,000 to undetectable for last 8 months. I did have a problem with fatigue though that could have been from initial AZT therapy ( just recently switched to Zerit ) and my red blood cell count had consistently been in the very low 3.0 range although hemoglobin stayed around 13. I talked my doctor into adrogel and have really been super pleased with the results. My question is - since adrogel and other additives such as procrit are taken to overcome low levels of RBC/ energy/ etc. , will someone have to take a daily corrective dosage of these drugs virtually forever to keep levels of testesterone , Red Blood Cells, etc. up or is there a point to where the body is somewhat replenished for awhile and can somewhat hold its own for higher levels of testesterone, etc. without having the daily need for these drugs ? What would be expected time to need a "refill" once levels do start to drop ? Just trying to determine if these items are needed for life or just for a short time every now and again. Thanks again for the wonderful service you are providing. Sincerely - Bob

Response from Dr. Frascino

Hi Bob,

First of all thanks for your thanks! Secondly, I just want you to know that you have a really great name. Thirdly, I'm delighted you have had such a positive response from your replacement therapy and that your energy level is back to normal. Testimonials like yours are very helpful for folks struggling to cope with HIV and all it's challenges -- especially fatigue. The old saying "Sick and tired of feeling sick and tired" has never been more true!!! So thank you!!!!

Now on to your question -- As it turns out, hypogonadisnm (decreased testosterone) and anemia (decreased red blood cells) are both associated with fatigue, but are different in their underlying mechanisms. Replacement therapy is the correct term for the treatment of hypogonadism with supplemental testosterone (such as Androgel). The anemia situation is a bit different in that true replacement of low red blood cells would be a blood transfusion. Blood transfusions can be life-saving and certainly have their place in medicine. However, in folks with HIV, transfusions should be avoided if possible, and used only in very severe cases of anemia where there is not time to use the safer alternative -- Procrit. Procrit works by stimulating your body to make it's own additional new red blood cells. Blood transfusions in and of themselves can cause problems for those of us with HIV -- allergic reactions, additional immune-suppression, risk of opportunistic infection, increases in viral load etc. So if the option is available to use Procrit to stimulate your own bone marrow to make it's own additional red blood cells, this would be highly preferred for safety and efficacy.

As to your question about the duration of these therapies -- first testosterone. There are several potential causes for low testosterone production in men with HIV disease -- including testicular dysfunction (damaged testicles, possibly due to an opportunistic infection), drug side effects (especially Megace, ketoconazole, and ganciclovir), and elevations of the adrenal hormone cortisol. If the underlying problem is resolved, then the need for testosterone replacement may decrease as well. For instance, if the person no longer needs megace, then their own production of testosterone may once again return to normal -- although this may take a period of time for the body to readjust back to completely normal levels. In other words, the therapy can be used for long periods of time but in some cases this may not be necessary.

A similar situation is true for Procrit. This medication remains effective and is quite safe to use for extended periods of time. However, if the underlying cause of the anemia resolves, the need for Procrit will likewise resolve. For instance, if a person develops anemia from AZT (combivir, retrovir, and trizivir) their anemia can often can be quite successfully treated with Procrit, allowing them to stay on a regimen that may be working well for them. If they discontinue the AZT-containing drug in the future for whatever reason, their anemia may improve to the point they no longer need Procrit. So whether or not you will need these medications for life or just a short period of time all depends on your individual situation. Certainly there is no harm in starting and stopping these medications. They can be used effectively on an intermittent basis as needed. Hope this helps!

Stay well,

Dr. Bob


Previous
Disability with HIV and Chronic pain,Fatigue
Next
Do Bi Polar & HIV infection = Higher chance of Fatigue

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement